Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 41, NWS Amarillo, TX

December 7, 20084 counties in Texas

NWS Amarillo, TX issued this red flag warning at Dec 7, 2008, 12:31 PM CST for 4 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2008, 12:31 PM CST (18:31 UTC)
Expired
Dec 7, 2008, 6:00 PM CST
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3727 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 071831
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1231 PM CST SUN DEC 7 2008

...RED FLAG WARNING THIS AFTERNOON FOR SOUTHWESTERN PORTIONS OF THE
TEXAS PANHANDLE...

.BREEZY SOUTHWEST WINDS AHEAD OF A TROUGH WILL ALLOW TEMPERATURES TO
WARM TO WELL ABOVE NORMAL...COMBINED WITH THE DRY AIR IN PLACE WILL
CAUSE CRITICAL FIRE WEATHER CONDITIONS.

TXZ011-012-016-017-080000-
/O.NEW.KAMA.FW.W.0041.081207T1831Z-081208T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
1231 PM CST SUN DEC 7 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE SOUTHWESTERN TEXAS PANHANDLE...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS AFTERNOON.

DRY AIR WITH RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...COMBINED
WITH DRY FUELS AND BREEZY WINDS OF 15 TO 25 MPH WILL LEAD TO CRITICAL
FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

SJOHNSON
1 follow-up statement
000 
WWUS84 KAMA 072124
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CST SUN DEC 7 2008

...RED FLAG WARNING THIS AFTERNOON FOR SOUTHWESTERN PORTIONS OF
THE TEXAS PANHANDLE...

.BREEZY SOUTHWEST WINDS AHEAD OF A TROUGH WILL ALLOW TEMPERATURES
TO WARM TO WELL ABOVE NORMAL...COMBINED WITH THE DRY AIR IN PLACE
WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS.

TXZ011-012-016-017-080000-
/O.CON.KAMA.FW.W.0041.000000T0000Z-081208T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
324 PM CST SUN DEC 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FOR THE SOUTHWESTERN TEXAS
PANHANDLE UNTIL 6 PM CST THIS AFTERNOON.

DRY AIR WITH RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...COMBINED
WITH DRY FUELS AND BREEZY WINDS OF 15 TO 25 MPH WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

SJOHNSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Dec 7, 11:11 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 7, 11:11 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1111 AM CST SUN DEC 7 2008

.AVIATION...
FOR THE 18Z TAFS...SOUTHWESTERLY WINDS OVER KAMA AND KGUY WILL BE
BREEZY THROUGH THE AFTERNOON...WHILE WINDS WILL BE LIGHTER AT KDHT
DUE TO THE PROXIMITY OF KDHT TO THE TROUGH AXIS. AS THE SURFACE LOW
DEEPENS AND DIGS CLOSER TO THE PANHANDLES...EXPECT INCREASING CLOUDS
AND LOWERING CEILINGS THROUGH THE TAF PERIOD...THOUGH VFR CONDITIONS
ARE EXPECTED. LOOKING AHEAD...THE FIRST CHANCES OF
PRECIPITATION...STARTING OFF AS RAIN...WILL COME TOMORROW AFTERNOON.
RAIN IS EXPECTED TO CHANGE OVER TO SNOW AS EARLY AS TOMORROW EVENING.
WITH THE SNOW WE COULD SEE IFR AND POSSIBLY LIFR CONDITIONS.

SFJ
&&

.PREV DISCUSSION... /ISSUED 550 AM CST SUN DEC 7 2008/

AVIATION...
SOUTHWEST WINDS WILL PREVAIL TODAY AS A SURFACE LOW PRESSURE DEVELOPS
OVER THE EASTERN PLAINS OF COLORADO AND NEW MEXICO. CLOUDS...MAINLY
HIGH LEVEL...WILL GRADUALLY INCREASE THROUGH THE FORECAST...SO VFR
CONDITIONS WILL REMAIN.

NUNEZ

PREV DISCUSSION... /ISSUED 450 AM CST SUN DEC 7 2008/

DISCUSSION...
FOCUS THIS MORNING CONTINUES TO REVOLVE AROUND WINTER WEATHER
POTENTIAL ACROSS THE PANHANDLES MONDAY EVENING THROUGH TUESDAY.

GOES WATER VAPOR IMAGERY INDICATES UPPER LOW OFF THE CALIFORNIA
COAST STARTING TO HEAD TOWARD THE EAST. WITH THIS SYSTEM MOVING
ACROSS SOUTHERN CALIFORNIA TODAY...ZONAL FLOW DEVELOPS ALOFT
INDUCING THE SFC LEE TROUGH TO DEEPEN OVER EASTERN NEW MEXICO TODAY.
INCREASING THICKNESSES AND LOW LEVEL WARM AIR ADVECTION ON SOUTHERLY
SFC WINDS WILL LEAD TO TEMPS WARMING INTO THE 60S THIS AFTERNOON.

WEATHER PATTERN BECOMES MORE ACTIVE MONDAY AS UPPER VORT MAX NEAR
BRITISH COLUMBIA DIGS SOUTH AND AMPLIFIES AN UPPER TROUGH OVER THE
ROCKIES. MEANWHILE SOUTHERN STREAM UPPER TROUGH MOVES INTO NEW
MEXICO WHICH WHILE DOES NOT HAVE MUCH MOISTURE WITH IT...STRONG
UVM ASSOCIATED WITH THIS SYSTEM WILL CAUSE MOISTURE TO INCREASE
ACROSS THE SOUTHERN PLAINS. GIVEN INITIAL DRY LOW/MID LEVELS
MONDAY...EXPECT ANY PRECIP TO HOLD OFF UNTIL THE LATER IN THE
AFTERNOON IN THE FAR NORTHWEST WITH PRECIP CHANCES INCREASING
THROUGH THE EVENING ACROSS THE REMAINDER OF THE AREA. ALTHOUGH
CLOUDS WILL INCREASE AND THICKEN THROUGH THE DAY...MILD AIRMASS
OVER THE AREA WILL RESULT IN ONE MORE DAY WITH HIGH TEMPS IN THE 60S
ACROSS THE SOUTHERN TEXAS PANHANDLE WITH COOLER TEMPS FURTHER NORTH
AS LEE SIDE TROUGH SLIDES EAST WITH WINDS TURNING TO THE NORTH.

UPPER TROUGH DIGS FURTHER TO THE SOUTH MONDAY EVENING WHILE SFC LOW
MOVES OVER THE TEXAS PANHANDLE. PARTIAL THICKNESSES INDICATE PRECIP
STARTING OFF AS RAIN MONDAY EVENING BUT QUICKLY CHANGING TO SNOW
ONCE A STRONG COLD FRONT PUSHES THROUGH THE PANHANDLES EARLY TUESDAY
MORNING. FORECAST SOUNDINGS ALSO INDICATE SIGNIFICANT MOISTENING
THROUGH THE DENDRITIC SNOW GROWTH LAYER WHICH WILL LEND ADDITIONAL
CONFIDENCE TO SNOWFALL POTENTIAL ACROSS THE AREA. MODELS HAVE
BACKED OFF SOME ON SNOW QPF AMOUNTS GIVEN THE FAIRLY QUICK
PROGRESSION OF THIS SYSTEM AND DEFORMATION SNOW BAND SETTING UP EAST
OF THE AREA TUESDAY BUT CAN SEE A TOTAL OF 1 TO 2 INCHES ACROSS MUCH
OF THE AREA. SOME RAIN MAY MIX IN WITH THE SNOW TUESDAY AS TEMPS
CLIMB ABOVE FREEZING IN SOME AREAS HOWEVER ANY PRECIP SHOULD END BY
TUESDAY EVENING AS SYSTEM LIFTS TOWARD THE GREAT LAKES REGION.

GIVEN ATTENTION TO MONDAY NIGHT/TUESDAY PERIOD...MADE ONLY SOME
MINOR CHANGES TO THE EXTENDED. MEDIUM RANGE MODELS CONTINUE TO
ADVERTISE SEVERAL COLD FRONTS PUSHING ACROSS THE SOUTHERN PLAINS
HOWEVER WITH NOT MUCH MOISTURE AVAILABLE...RETAINED DRY FORECAST.
TEMPS WILL GRADUALLY MODERATE WEDNESDAY ON BUT MODELS CONTINUE TO
INDICATE POSSIBLE COLD AIR INTRUSION NEXT WEEKEND.

CLK

FIRE WEATHER...
SFC LEE TROUGH WILL DEEPEN OVER EASTERN NEW MEXICO IN RESPONSE TO
UPPER FLOW FLATTENING IN THE WAKE OF THE EASTERN U.S. TROUGH. AS THE
SFC PRESSURE GRADIENT TIGHTENS THIS AFTERNOON OVER THE REGION...20
FOOT WINDS WILL INCREASE TO 10 TO 20 MPH. WITH WINDS OUT OF THE
SOUTHWEST TODAY...TEMPS WILL WARM INTO THE 60S WHICH WILL ALLOW
MINIMUM RELATIVE HUMIDITIES TO FALL TO AROUND 15 TO 20 PERCENT
ALTHOUGH SOME AREAS IN THE EASTERN PORTION OF THE TEXAS PANHANDLE MAY
DROP TO NEAR 10 PERCENT. MAIN QUESTION FOR TODAY IS IF THESE
CONDITIONS WILL MEET RED FLAG WARNING CRITERIA. CURRENTLY THINKING
CONDITIONS ARE RATHER BORDERLINE SINCE NOT EXPECTING SUSTAINED 20 MPH
WINDS FOR THREE HOURS OR MORE. RELATIVE HUMIDITIES INCREASE ON MONDAY
AS MOISTURE INCREASES ACROSS THE PANHANDLES IN ADVANCE OF A
SIGNIFICANT UPPER TROUGH. GIVEN THIS SYSTEM WILL BRING A CHANCE OF
RAIN/SNOW TO THE AREA MONDAY NIGHT AND TUESDAY...FIRE WEATHER
CONCERNS WILL THEN BE LOW BEYOND TODAY.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Dec 7, 6:00 AM CST, 6 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SUN DEC 7 2008

OKZ001>003-TXZ001>020-071900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SNOW OVER MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES ON MONDAY NIGHT THROUGH TUESDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE SOUTHERN PLAINS. SNOW ACCUMULATIONS OF ONE TO TWO
INCHES ARE POSSIBLE. IN ADDITION...STRONG WINDS ON TUESDAY MAY CAUSE
AREAS OF BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.